Iowa, 2016Damaging Winds in Iowa, August 11, 2016
August 11, 2016 · NWS FSD · 4 events in 1 county or zone
Thunderstorms produced damaging winds at a few locations in Woodbury County of northwest Iowa on the late afternoon of August 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds at a few locations in Woodbury County of northwest Iowa on the late afternoon of August 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 5:13 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 11, 5:13 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT THU AUG 11 2016
.SHORT TERM...(This evening and tonight)
Issued at 250 PM CDT Thu Aug 11 2016
Elevated convection continues to develop along 850 mb corridor early
this afternoon. Storms continue to work with 1000-2000 J/KG MUCAPE.
Shear has been limited overall, but FSD VWP continues to indicate
modest directional shear which has supported minor rotation in
stronger storms. The trends however have not favored
persistent intense updrafts, moreso trends towards heavy rainfall.
Through the afternoon and evening hours: Expecting additional
convection to form along the edge of the warm sector across northern
and eastern Nebraska in response to increasing divergence in right
entrance region of an upper jet collocated over a minor shortwave
lifting through the Central Plains. Storms may congeal into an mcs
and spread east and northeast portions of NW Iowa and adjacent areas
of Nebraska/Minnesota later this evening. The highest risk of
severe storms into the evening will fall along and south of a
Yankton to Storm Lake line.
Elevated convection will continue into the late afternoon hours, but
I wouldn't be surprised to see refocus further south once surface
based storms begin to develop. Nevertheless, given saturated
grounds and a bit of uncertainty on the exact track of evening
activity, will maintain FFA.
Tonight: Reasonable model agreement that a secondary shortwave over
southern Idaho/Wyoming will pivot through the Dakota towards and
after midnight. 850 mb convergence pivoting back westward, when
combined with this stronger upr dynamics should produce a secondary
area of precipitation (potentially from north central SD through
central NE) that will slowly slide eastward through daybreak Friday.
.LONG TERM...(Friday through Thursday)
Issued at 250 PM CDT Thu Aug 11 2016
Friday-Sunday: A rather quiet period ahead, but no significant
cooldown expected behind this frontal boundary. One fly in the
ointment for Friday comes in the form of another subtle shortwave
tracking eastward across South Dakota in the afternoon. Soundings
show substancial drying within the atmospheric column, but I
wouldn't rule out isolated showers towards the MO River valley in
the afternoon.
High pressures settles into the area for the weekend, while a series
of shortwave troughs move through the Great Lakes. Dry conditions
are anticipated with cool nights and above normal daytime highs in
the 80s. Despite the increased temperatures, humidity levels should
be reasonable.
Monday-Thursday: Return flow will bring increasing moisture back to
the region to start next week. No strong shortwaves progged to move
through the area, and flow aloft remains limited. That said, a few
minor rain chances persist from Monday to Wednesday, but widespread
rains are not anticipated. ECMWF/GFS guidance similar enough to
work with a blended approach to temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Aug 11 2016
Thunderstorms will continue to spread across the lower MO River
Valley and northwest IA through midnight, then diminish later
tonight. It is possible that a secondary wave of storms could
develop over central SD mid evening and then spread eastward
toward midnight.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch until 1 AM CDT Friday for MNZ080-081-089-090.
IA...Flash Flood Watch until 1 AM CDT Friday for IAZ001>003-012>014-
020>022-031-032.
NE...Flash Flood Watch until 1 AM CDT Friday for NEZ014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JMHazardous weather outlook, Aug 11, 4:26 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU AUG 11 2016
IAZ003-013-014-020>022-031-032-NEZ013-014-121030-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DIXON-DAKOTA-
526 AM CDT THU AUG 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY
END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE
SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH.
AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN
ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE
PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS
DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 1 AM FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM.
IAZ001-002-012-MNZ080-081-089-090-121030-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-
526 AM CDT THU AUG 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND
EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE
POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE
AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED
UNTIL 1 AM FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM.
MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030-
LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
526 AM CDT THU AUG 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS.
AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR
QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING.
SPOTTY HEAVY RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM.
SDZ038-039-050-052>054-057>060-063-064-121030-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
526 AM CDT THU AUG 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND
AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE
HAIL AND WIND GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 11, 11:53 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL 3 NE TABOR 42.98N 97.61W
08/11/2016 E1.00 INCH YANKTON SD TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThunderstorm Wind, Woodbury
- When
- August 11, 5:17 PM CST
- Where
- Woodbury County, 0.69 mi S of Salix
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.310, -96.280
Thunderstorm winds caused tree damage, including one tree blown down onto a highway.
Thunderstorm Wind, Woodbury
- When
- August 11, 5:20 PM CST
- Where
- Woodbury County, 0.69 mi N of Luton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.340, -96.230
Thunderstorm winds blew over a grain bin.
Thunderstorm Wind, Woodbury
- When
- August 11, 5:23 PM CST
- Where
- Woodbury County, 1.02 mi W of Holly Spgs
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.270, -96.090
Thunderstorm winds caused tree damage.
Thunderstorm Wind, Woodbury
- When
- August 11, 5:37 PM CST
- Where
- Woodbury County, Smithland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 42.230, -95.930
Thunderstorm winds blew over a service station canopy and caused tree damage, including 7 inch branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, August 11 to 27, 201612 deaths · $7.0 billion · EF0 · 24 events
- Excessive Heat in Pennsylvania, August 11 to 18, 20166 deaths · 1 event
- Heat in Oregon, August 11 to 14, 20162 deaths · 1 event
- Rip Current in North Carolina, August 11, 20161 death · 1 event
- Hail and Damaging Winds in Iowa, August 11 to 12, 2016$327,000 · 61 kt wind · 68 events
- Flash Flooding in Mississippi, August 11 to 13, 2016$6.9 million · 4 events
- Flash Flooding and Lightning Strike in Iowa, August 11 to 12, 2016$2.0 million · 9 events
- Hail in Maine, August 11, 2016$1.0 million · 1.5 in hail · 5 events
- Flooding and Damaging Winds in Connecticut, August 11, 20161 injured · $136,000 · 50 kt wind · 14 events
- Flash Flood and Flood in Arizona, August 11 to 12, 2016$140,000 · 2 events
- Excessive Heat and Heat in Oklahoma, August 11 to 13, 20166 injured · 2 events
- Lightning Strike in Texas, August 11, 2016$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656479, 656571, 656572, 656573.